Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at May 6, 2020, 10:13 AM MDT for Big Horn County, Johnson County, Park County, Wyoming. It took effect at May 6, 2020, 9:00 PM MDT. It was in force for 24 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2020, 10:13 AM MDT (16:13 UTC)
- In effect from
- May 6, 2020, 9:00 PM MDT
- Expired
- May 7, 2020, 9:00 PM MDT
- In force
- 24 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Johnson County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 148 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 1:15 AM MDT | NON-TSTM WND GST 58 | 7 Ne Buffalo, WY | MESONET STATION DW9955 BUFFALO. |
| May 7, 3:10 PM MDT | NON-TSTM WND GST 58 | 3 Nnw Buffalo, WY | ASOS STATION KBYG BUFFALO AIRPORT. |
| May 7, 3:30 PM MDT | NON-TSTM WND GST 60 | 2 Nw Greybull, WY | ASOS STATION KGEY GREYBULL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 4.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318 WWUS75 KRIW 061613 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1013 AM MDT Wed May 6 2020 ...High winds likely over portions of northern Wyoming Tonight and Thursday... .A strong cold front will sweep across Wyoming late today into tonight. In wake of the cold front, strong north winds will develop across northern Wyoming. The strongest winds are expected across the northern Bighorn Basin, and northern Johnson County. WYZ004-010-070015- /O.UPG.KRIW.HW.A.0008.200507T0300Z-200508T0300Z/ /O.NEW.KRIW.HW.W.0012.200507T0300Z-200508T0300Z/ North Big Horn Basin-Northeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, and Buffalo 1013 AM MDT Wed May 6 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT THURSDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. Local higher gusts to 70 mph possible north of Buffalo. * WHERE...North Bighorn Basin and Northern Johnson County. * WHEN...From 9 PM this evening to 9 PM Thursday. There could be a lull in the wind Thursday morning, before increasing back to high wind Thursday afternoon. * IMPACTS...Mainly to transportation. There is an elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. This includes Interstates 25 and 90 in Johnson County. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/riw
4 follow-up statements
857 WWUS75 KRIW 062109 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 309 PM MDT Wed May 6 2020 ...High winds likely over portions of northern Wyoming Tonight and Thursday... .A strong cold front will sweep across Wyoming late today into tonight. In wake of the cold front, strong north winds will develop across northern Wyoming. The strongest winds are expected across the northern Bighorn Basin, and northern Johnson County. WYZ004-010-071000- /O.CON.KRIW.HW.W.0012.200507T0300Z-200508T0300Z/ North Big Horn Basin-Northeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, and Buffalo 309 PM MDT Wed May 6 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT THURSDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. Local higher gusts to 70 mph possible north of Buffalo. * WHERE...North Bighorn Basin and Northern Johnson County. * WHEN...From 9 PM this evening to 9 PM Thursday. There could be a lull in the wind Thursday morning, before increasing back to high wind Thursday afternoon. * IMPACTS...Mainly to transportation. There is an elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. This includes Interstates 25 and 90 in Johnson County. In addition to the wind, rain showers will mix with or change to snow in the foothills of the Big Horn Mountains, potentially making travel increasingly difficult. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/riw
081 WWUS75 KRIW 071022 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 422 AM MDT Thu May 7 2020 ...High winds likely over portions of northern Wyoming Today... .A cold front is sweeping across the state this morning. In the wake of the cold front, strong north winds will continue across northern Wyoming. The strongest winds are expected across the northern Bighorn Basin, and northern Johnson County. WYZ004-010-080000- /O.CON.KRIW.HW.W.0012.000000T0000Z-200508T0300Z/ North Big Horn Basin-Northeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, and Buffalo 422 AM MDT Thu May 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. Local higher gusts to 70 mph possible north of Buffalo. * WHERE...North Bighorn Basin and Northern Johnson County. * WHEN...Now through 9 PM Thursday. * IMPACTS...Mainly to transportation. There is an elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. This includes Interstates 25 and 90 in Johnson County. In addition to the wind, rain showers will mix with or change to snow in the foothills of the Big Horn Mountains, potentially making travel increasingly difficult. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/riw
435 WWUS75 KRIW 071657 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1057 AM MDT Thu May 7 2020 ...High winds likely over portions of northern Wyoming Today... .In the wake of a cold front, strong north winds will continue across northern Wyoming. The strongest winds are expected across the northern Bighorn Basin, and northern Johnson County. WYZ004-010-080300- /O.CON.KRIW.HW.W.0012.000000T0000Z-200508T0300Z/ North Big Horn Basin-Northeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, and Buffalo 1057 AM MDT Thu May 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. Local higher gusts to 70 mph possible north of Buffalo. * WHERE...North Bighorn Basin and Northern Johnson County. * WHEN...Now through 9 PM this evening. * IMPACTS...Mainly to transportation. There is an elevated risk for a blow over especially for light and high profile vehicles, including campers and tractor trailers. This includes Interstates 25 and 90 in Johnson County. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. In a parking lot, park into the wind to minimize the possibility of you car door hitting another vehicle. && $$ 21
435 WWUS75 KRIW 080235 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 835 PM MDT Thu May 7 2020 WYZ004-010-080345- /O.EXP.KRIW.HW.W.0012.000000T0000Z-200508T0300Z/ North Big Horn Basin-Northeast Johnson County- Including the cities of Basin, Greybull, Lovell, Powell, Shell, and Buffalo 835 PM MDT Thu May 7 2020 ...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have decreased across the area. Therefore, the high wind warning will be allowed to expire across the area. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at May 6, 4:37 AM MDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 6, 4:37 AM MDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Riverton WY 437 AM MDT Wed May 6 2020 .SHORT TERM...(Today through Thursday) Issued at 336 AM MDT Wed May 6 2020 A strong shortwave trough is currently approaching the region. Most of the associated moisture will stay to the north of Wyoming, however, with shower activity initially limited to far northern Wyoming this afternoon. The more noteworthy impact from this wave will be winds. An associated cold front will sweep from west to east across the area late afternoon. Winds ahead of and along this front will quickly increase by early afternoon, with the strongest winds generally across southern areas where sustained west winds over 30 mph are possible. A High Wind Watch is currently out for these areas. With relative humidity values in the teens, these strong winds will combine to create elevated fire weather conditions across southern Wyoming this afternoon. After the front passes winds will then increase across the Big Horn Basin and northern Johnson County in response to sharp surface pressure rises. A High Wind Watch is also in effect for these areas. Despite the bulk of the moisture remaining to our north, showers will continue across northern Wyoming through Thursday, changing to snow across higher elevations after the front passage Wednesday evening. The most snow will fall in the Bighorns, with 4 to 6 inches possible over the highest terrain. Gusty winds will persist across much of the area through Thursday. .LONG TERM...(Thursday night through Tuesday) Issued at 336 AM MDT Wed May 6 2020 WY remains pinned between large ridge along the west coast and low across the Great lakes Region, with northwest flow aloft continuing through the weekend. Models continue to toss impulses across the state in the NW flow, with chances for showers expected as they pass. Showers will be limited to the far northern counties and the Big Horn range, with better chances further to the north and east. Currently, these impulses are timed one for Friday, one for Saturday, and one for Monday. Longer range models note the eastern trough finally shifts to the east, allowing the ridge to shift over WY for early next week, deflecting the next impulses away from the state. With the steady stream of weather system through the weekend, temperatures will remain modest across the state, with highs in the 50s and lower 60s east of the divide, and the 60s to the lower 70s for west of the divide where skies will be sunnier. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 336 AM MDT Wed May 6 2020 VFR conditions will occur through the period. Windy conditions will develop in the west and south after 18Z with gusts around 35 knots by late afternoon. The windy conditions will continue in the south through 06Z, then slowly decrease. Windy conditions will develop in central WY after 00Z with gusts around 35 knots. Wind will increase after 06Z in northern WY behind a cold front with gusts around 35 knots. Isolated showers or thunderstorms will develop in NW WY after 21Z and continue until about 06Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 336 AM MDT Wed May 6 2020 Winds will increase strongly early this afternoon across most areas ahead of an approaching dry cold front. Winds will be strongest across southern and western areas, with sustained west winds over 30 mph possible. With RH values again in the teens across southern areas, elevated fire weather conditions are expected. These winds will decrease Wednesday evening. High winds are possible across zones 275 and 281 Wednesday evening through Thursday afternoon. Accumulating snowfall is expected across zone 285 Wednesday night and Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 3 PM MDT this afternoon through this evening for WYZ019-027>030. High Wind Watch from this evening through Thursday afternoon for WYZ004-010. && SHORT TERM...Myers LONG TERM...Straub AVIATION...Straub FIRE WEATHER...Myers
Hazardous weather outlook, May 6, 6:09 AM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 609 AM MDT Wed May 6 2020 WYZ001>020-022>030-071215- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 609 AM MDT Wed May 6 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Gusty west winds of 25 to 30 mph will combine with humidity values below 15 percent to bring elevated fire weather conditions across Sweetwater County this afternoon. See latest Fire Danger Statement for more information. Gusty north winds will increase for far northern WY tonight with the passage of a cold front. A high Wind Watch remains in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty north winds continue across all of western and central WY Thursday. Several inches of snowfall are expected late tonight and Thursday across the Big Horn Mountains. Travel across Powder River and Granite Passes will become slick and snow-covered. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 6, 4:13 AM MDT, 6 hours before
Special Weather Statement National Weather Service Riverton WY 413 AM MDT Wed May 6 2020 WYZ008-009-070000- Bighorn Mountains West-Bighorn Mountains Southeast- 413 AM MDT Wed May 6 2020 ...A change back to winter conditions for the Big Horn Mountains Wednesday night and Thursday... A strong cold front will sweep across northern Wyoming late Wednesday. Rain showers just ahead of and along the front will change over to snow by Wednesday evening for higher elevations of the Big Horn Range. The snowfall will continue off and on behind the front, with the most significant snowfall expected in the northern Big Horn Mountains on Thursday. Snow accumulations of 4 to 6 inches are possible by late Thursday above elevations of ten thousand feet, and 2 to 4 inches are possible between 8 and 10 thousand feet, including Powder River and Granite Passes, where highways will likely become slick and snow covered. In addition to the snow, 35 to 45 mph winds will likely accompany the snow. With temperatures falling to the low 20s by later Wednesday night, wind chills could dip to between 5 below zero and zero degrees.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.